Drought, Big Stone
- When
- November 1, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
D2/Severe drought continued over from October, however a pair of systems brought widespread moisture to the region between November 13th and November 19th. 09 in Wheaton.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
D2/Severe drought continued over from October, however a pair of systems brought widespread moisture to the region between November 13th and November 19th. COOP observers measured the combined moisture from these systems at 2.58 inches at Artichoke Lake, 2.52 inches in Ortonville and 2.09 in Wheaton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 31, 10:33 PM CST, 1 hour 27 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1133 PM CDT Thu Oct 31 2024 .KEY MESSAGES... - Rain chances on Friday, with low amounts less than a tenth of an inch expected. Low chances (~15-20%) of light freezing rain during the early morning hours with minimal/no ice accumulations. - A broad stretch of 20 to 80 percent chances for rain this weekend into next week with an inclement pattern. && .UPDATE... Issued at 609 PM CDT Thu Oct 31 2024 The forecast remains on track this evening. No changes planned at this time. && .SHORT TERM /THIS EVENING THROUGH FRIDAY NIGHT/... Issued at 344 PM CDT Thu Oct 31 2024 Surface high pressure will move off to the east overnight with light easterly winds developing ahead of a low pressure system that will move/develop into western SD by 12Z Friday. This low is still expected to move east across SD during the day, with scattered pockets of light rain/showers. During the morning hours, things are a bit interesting with at least a low (15-20%) potential for some light freezing rain if these pockets of precip move in while temps are near or below 32 degrees. Low-level warm air advection by late morning and through the afternoon and rising temps into the 40s/50s will quickly squash any small opportunity for freezing rain. Also, soundings reveal there may be some saturation issues during the time surface temps are below freezing, which also leads to the lower probabilities. Another thing to consider is the potential for lows tonight to be a tad warmer than forecast due to the incoming cloud cover. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 344 PM CDT Thu Oct 31 2024 Saturday evening starts our best chance for some precipitation, lasting into early Tuesday morning as a low comes up from the south. This will mainly affect areas east of the Missouri River. PoPs peak around 70-90% Sunday morning through early Monday morning. It is evident that someone will get rain, however, how much and exactly where is still uncertain as models are not in agreement. At this time, the NBM is showing 50-80% chances for more than 0.25" east of the Missouri River and 50-60% chance of more than 0.5" east of the James River just through Sunday evening. Additional accumulations close to 0.25" are possible. Confidence is low on these accumulations being realized. The rest of the period is expected to be dry as higher pressure moves in at the surface. Temperatures through the period will generally be 5-10 degrees above average with a day or two right around average. Wednesday looks to be the coolest for the moment with highs in the 40s to around 50. Winds could gust close to 30 mph west river Saturday afternoon as a stronger pressure gradient moves through. Gusts of 30- 35 mph will be possible west of the James River valley Monday afternoon as a cold front somewhat stronger cold front moves across the region. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1128 PM CDT Thu Oct 31 2024 Terminals KABR,KATY,KPIR,KMBG VFR conditions will prevail through Friday evening. A weak system will move through the region late tonight into Friday morning bringing mostly rain showers. However, there is the possibility that precip will occur when temperatures are below freezing leading to a brief 1 to 2 hour period of freezing rain near KABR and KATY between 12z and 15z Friday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TMT LONG TERM...KK AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 330 AM CDT Thu Oct 31 2024 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 330 AM CDT Thu Oct 31 2024 /230 AM MDT Thu Oct 31 2024/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, November 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217564, 1217565.